Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2018, 1:32 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 43 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 1:32 PM CDT (18:32 UTC)
- Expired
- May 29, 2018, 2:15 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Olmsted County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 1:45 PM CDT | HAIL 1 | Rock Dell, MN | |
| May 29, 2:04 PM CDT | HAIL 1 | Concord, MN | |
| May 29, 2:05 PM CDT | HAIL 0.75 | Rock Dell, MN | DIME SIZED HAIL |
| May 29, 2:07 PM CDT | HAIL 0.25 | Mantorville, MN | |
| May 29, 2:07 PM CDT | HAIL 1 | Concord, MN | |
| May 29, 2:10 PM CDT | HAIL 1.75 | Rock Dell, MN | HAIL GREW IN SIZE FROM DIME SIZED TO QUARTER SIZED TO GOLF BALL LAST FEW MINUTES |
| May 29, 2:12 PM CDT | HAIL 2 | 1 N Rock Dell, MN | VIA KAAL TELEVISION |
| May 29, 2:15 PM CDT | TSTM WND GST 53 | 2 E Kasson, MN | MESONET STATION MN029, 2 E KASSON. |
| May 29, 2:19 PM CDT | HAIL 1 | Byron, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WUUS53 KARX 291832
SVRARX
MNC039-109-291915-
/O.NEW.KARX.SV.W.0027.180529T1832Z-180529T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
132 PM CDT TUE MAY 29 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Western Olmsted County in southeastern Minnesota...
Eastern Dodge County in southeastern Minnesota...
* Until 215 PM CDT
* At 132 PM CDT, a severe thunderstorm was located near Byron, or 7
miles southwest of Rochester, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Byron and Kasson around 140 PM CDT.
Mantorville and Dodge Center around 145 PM CDT.
West Concord around 155 PM CDT.
Other locations impacted by this severe thunderstorm include Wasioja,
Rock Dell, Concord, Oslo and Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1832Z 159DEG 37KT 4397 9262
HAIL...1.00IN
WIND...60MPH
$$
DAB4 follow-up statements
473
WWUS53 KARX 291843
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
143 PM CDT TUE MAY 29 2018
MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
143 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...
At 142 PM CDT, a severe thunderstorm was located over Byron, or near
Mantorville, moving north at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
West Concord around 155 PM CDT.
Other locations impacted by this severe thunderstorm include Wasioja,
Rock Dell, Concord, Oslo and Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1842Z 158DEG 34KT 4407 9268
HAIL...1.25IN
WIND...60MPH
$$
DAB877
WWUS53 KARX 291847
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
147 PM CDT TUE MAY 29 2018
MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
147 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...
At 146 PM CDT, a severe thunderstorm was located near Mantorville,
moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. At 145 pm, quarter to half-dollar sie hail was
reported near Rock Dell southwest of Rochester.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
West Concord around 205 PM CDT.
Other locations impacted by this severe thunderstorm include Wasioja,
Rock Dell, Concord, Oslo and Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1846Z 160DEG 23KT 4408 9269
HAIL...1.25IN
WIND...60MPH
$$
DAB501
WWUS53 KARX 291855
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
155 PM CDT TUE MAY 29 2018
MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
155 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...
At 150 PM CDT, a severe thunderstorm was located near Mantorville,
moving north at 25 mph. However, another severe storm was following
and was located a few miles east of Rock Dell.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. At 145 pm, quarter to half-dollar size hail was
reported near Rock Dell southwest of Rochester.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
West Concord around 205 PM CDT.
Those near the Olmsted-Dodge county line could experience large hail
for the next 30 minutes. This includes those near Manto in the
rville, Salem Corners, and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.
&&
LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1850Z 159DEG 21KT 4410 9270
HAIL...1.25IN
WIND...60MPH
$$
DAB711
WWUS53 KARX 291909
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
209 PM CDT TUE MAY 29 2018
MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
209 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...
At 207 PM CDT, a severe thunderstorm was located over Byron, or 7
miles west of Rochester, moving north at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. Hail the size of dimes to half-dollars has been
reported in the stretch from Rock Dell to Salem Corners in
Olmsted county since 145 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
western Olmsted and eastern Dodge Counties, including the following
locations: Wasioja, Rock Dell, Concord, Oslo and Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1907Z 167DEG 19KT 4401 9262
HAIL...1.25IN
WIND...60MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:38 PM CDT, 54 minutes earlier.
Area forecast discussion, May 29, 12:38 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CDT Tue May 29 2018 .SHORT TERM...(Today through Wednesday) Issued at 352 AM CDT Tue May 29 2018 At 3 AM, a short wave trough was moving through the Minnesota Arrowhead. This system is the same one that was responsible for the showers and thunderstorms (some strong to severe) on Monday afternoon and evening west of the Mississippi River. There are still a few trailing showers across western Taylor County in north-central Wisconsin. Currently, not seeing any convergent boundaries which may induce redevelopment later on this afternoon. After a quiet morning, it looks like a short wave trough, currently located over Kansas and Nebraska will provide the forcing necessary for another round of showers and storms for southeast Minnesota and northeast Iowa for this afternoon and evening. The combination of temperatures ranging from the upper 80s to lower 90s and dew points in the lower to mid-60s will result in mean- layer CAPES of 2-3K J/kg. While the 0-3 and 0-6 km shear is very weak (less than 10 knots), the combination of steep low level lapse rates, an inverted V sounding, and higher-than- normal precipitable water values will result in the possibility that a few storms could briefly become severe and they would be capable of producing large hail and damaging winds. With 925 mb temperatures anywhere from 1 to 3C cooler this afternoon (greatest cooling will be across central and north- central Wisconsin), only went with highs around 90 north of Interstate 90 and in the lower 90s elsewhere. These temperatures will be warm enough for a few record high to be either tied or broken. Many of these records occurred either in 1934 or 2006. See the Climate Discussion below for more specifics. Another short wave trough, currently located over southeast Missouri, will lift north northwest through eastern Iowa this afternoon and into the Upper Mississippi River Valley tonight. This system along with the approaching upper level trough from the Northern Plains will draw some of the moisture from the remnants of Alberto into the region. The greatest moisture (2 to 2.3 inches of precipitable water values) with this system will be found over the Great Lakes. This will result is showers and storms for much of the area late tonight and Wednesday. With less ML Capes (around 1000 J/kg) and continual weak shear, not anticipating any severe weather with this system. .LONG TERM...(Wednesday night through Monday) Issued at 352 AM CDT Tue May 29 2018 From Wednesday night through Thursday evening, the trough, currently located over the Northern Plains will produce scattered showers and storms as it move slowly through the Upper Mississippi River Valley. None of these storms are expected to become severe. From Friday night into Saturday, a long wave trough and its associated cold front will move through the region. While the 0-6 km shear is stronger than it has been in several weeks, the ML CAPES are generally less than 1000 J/kg, so not anticipating any severe weather at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 29 2018 Scattered showers and thunderstorms are expected to develop mainly west of the Mississippi River this afternoon, continuing through the remainder of the forecast period. Any shra/ts are expected to hold off at KLSE until midnight, then increasing in coverage overnight into Wednesday. Mainly VFR conditions expected through tonight, then MVFR cloud cover expected to creep in from time to time Wednesday morning. && .CLIMATE...Today Issued at 352 AM CDT Tue May 29 2018 While temperatures aloft are cooler, especially in central and north-central Wisconsin, there is still a potential for a few record high temperatures to be tied or broken. All of these records either occurred in 1934 or 2006 (which is still the warmest Memorial Day for many locations). Here are the record highs for May 29th... Alma Dam WI...92F in 2006 Austin MN...93F in 2006 Caledonia MN...90F in 2006 Charles City IA...98F in 1934 Decorah IA...96F in 1934 Fayette IA...100F in 1934 Friendship WI...96F in 1934 Grand Meadow MN...94F in 1934 La Crosse WI...95F in 2006 and 1934 Mather WI...90F in 2006 Neillsville WI...91F in 1934 Osage IA...99F in 1934 Prairie du Chien WI...97F in 1934 Preston MN...91F in 2006 Rochester MN...95F in 2006 Sparta WI...91F in 2006 Theilman MN...94F in 2006 Trempealeau Dam 6 WI...89F in 2006 Viroqua WI...97F in 1934 Winona MN...92F in 2006 && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DAS CLIMATE...Boyne
Hazardous weather outlook, May 29, 5:21 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 521 AM CDT Tue May 29 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 521 AM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Heat indices will be in the middle 90s this afternoon. Scattered thunderstorms will be found across the area from this afternoon into tonight. A few storms will be capable of producing winds up to 40 mph and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms from Wednesday through Thursday evening and from Friday night into Saturday. The main threats will be lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/04
In the hours before
Special weather statement, May 29, 1:31 PM CDT, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT TUE MAY 29 2018
MNZ086-087-094-095-291945-
Olmsted-Dodge-Fillmore-Mower-
131 PM CDT TUE MAY 29 2018
...Strong Thunderstorms Forming Across Southeast Minnesota...
Scattered thunderstorms were growing across southeast Minnesota with
frequent lightning. Heavy rain and hail is also possible with these
storms so move indoors if they approach your area. Storms are likely
to cross the area through the afternoon, and some severe weather is
possible.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
4385 9208 4384 9173 4350 9173 4350 9305
TIME...MOT...LOC 1828Z 148DEG 45KT 4395 9263
SheaThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:01 PM CDT | Special Weather Statement | ARX | Mower | 44 min |
| May 28, 7:26 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 35 min |
| May 29, 1:31 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower, Olmsted | 74 min |
| May 29, 2:12 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 48 min |
| May 29, 2:30 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 45 min |
| May 29, 2:33 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 72 min |
| May 29, 2:55 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 35 min |
| May 29, 3:48 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 42 min |
| May 29, 4:27 PM CDT | Areal Flood Advisory | ARX | Dodge | 108 min |
| May 29, 4:39 PM CDT | Special Weather Statement | ARX | Dodge, Mower | 21 min |
| May 29, 6:13 PM CDT | Areal Flood Advisory | ARX | Dodge | 2 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.